Virginia, 2020

Strong Wind in Virginia, April 30, 2020

April 30, 2020 · NWS RNK · 2 events in 2 counties and zones

A deep low pressure system produced numerous wind gusts of around 30 to 35 mph which, combined with moist soil conditions, resulted in sporadic tree damage across Henry and Franklin Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep low pressure system produced numerous wind gusts of around 30 to 35 mph which, combined with moist soil conditions, resulted in sporadic tree damage across Henry and Franklin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 29, 10:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 29, 10:10 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1110 PM EDT Wed Apr 29 2020

.SYNOPSIS...
An area of low pressure was centered over the southern Great
Lakes with a front trailing south through then central Ohio and
Tennessee valleys. This front will move east tonight, tracking
across the Mid-Atlantic Region.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1000 PM EDT Wednesday...

Conveyor belt of deep moisture extends from the Gulf coast north
into the Appalachians ahead of an approaching cold front.
Rain, heavy at times, can be expected until the frontal passage
early Thursday morning.

Projected rainfall totals of 1-2 inches can be expected area
wide, with locally higher amounts of ~3 inches along the Blue
Ridge, especially the Blue Ridge escarpment section of the
North Carolina Mountains. Flooding is possible, especially where
training of deeper convection occurs.

While flooding looks like the main threat for the overnight, a
few strong storms are possible. Observed winds aloft from the
evening RNK sounding were 50+ kts AOA 5kft AGL. If deep
convection develops this wind may get mixed to the surface.
In addition, there was high level of directional shear also
observed with 0-3km Helicity of around 500 m2/s2. As such, if
the convective elements gain any altitude they will likely
spin which may allow for a brief spin-up (weak tornado).

Rain/storms look to exit the CWA shortly after daybreak
tomorrow. While some clearing will take place in the wake of the
frontal passage, lingering showers are still possible throughout
the day.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...

Slow-moving closed upper low crosses the Mid Atlantic region on
Friday then will be offshore on Friday night. 500MB heights rise on
Saturday. Models were in decent agreement with the synoptic scale
pattern through Saturday.

Thursday night colder 850MB air reaches the Central
Appalachians as secondary push of colder air and better cold
advection brings in temperatures to just below 0C by 12Z/8AM
Friday. Do not expect combination of cold air advection and
30-40kt low level jet to result in advisory level winds (>45mph)
but enough mixing on Friday for conditions to stay breezy
throughout the day, especially along the Blue Ridge south of
Roanoke and into the foothills to the east. Large lapse rates on
Friday due to cold pool aloft which will enhance instability.
Deeper moisture associated with the upper low does not move east
out of the area until late Friday.

Winds diminish and air mass warms on Saturday. More sunshine on
Saturday will bring high temperatures back up to near normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

A short wave tracks through the zonal flow and across the region on
Sunday. Little change in the pattern Monday and Tuesday before a
deeper trough approaches the region in the northern stream on
Wednesday, amplifying the trough over the northeast United States.

A cold front advances south through the Mid Atlantic region on
Sunday then into the southeast United States Monday. The highest
probability of rain this time frame will be Sunday night and
Monday. Below normal temperatures are expected Monday through
Wednesday behind the front.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 1000 PM EDT Wednesday...

Periods of rain overnight, heavy at times, will result in MVFR-
IFR conditions. This area of rain covers a large geographic
region and will persist until daybreak Thursday before ending
from west to east. The rain is occurring in advance of a cold
front, which will move east across the mountains overnight, then
to along the Mid-Atlantic Coast Thursday afternoon. Partial
clearing is expected in its wake, however expect lingering
moisture across the mountains with persistent MVFR cigs in
addition to scattered showers.

Winds ahead of the front were out of the south at close to 50
kts at 5kft AGL. This LLJ may result in wind shear near the
surface although confidence not high enough to place in the TAFs
attm.

Average confidence on ceilings and visibility and the timing of
the front tonight.

Extended Aviation Discussion...

An unsettled weather pattern will remain in place Thursday night
into Fri as the deep upper low moves into the Mid Atlantic
region on Friday. Look for variable clouds and scattered showers
in the mountains with periods of MVFR ceilings continuing.
Greater probability of VFR conditions east of the Blue Ridge. No
extended period of VFR expected west of the Blue Ridge as
another weather system and frontal system sags south into the
area Sunday. Rain and IFR/MVFR ceilings will be widespread north
of the front Sunday night and Monday.

&&

.HYDROLOGY...
As of 1000 PM EDT Wednesday...

Flood Watch is in effect for the mountains and eastern Blue
Ridge Foothills.

FFG values suggest it will take 2 inches in 3 hours or less in
the west/mountainous areas to around 3 inches in 3 hours for the
Piedmont to bring small streams to bank full. If these values
are exceeded, or the rain falls within a smaller time step,
then expect flooding.

Storm total QPF of 2-3 inches in the west and 1.5 to 2.5 inches
in the east can be expected. If these numbers hold, impacts to
the larger rivers will be to cause significant rises with
potential for many of the large stem rivers to reach Action
stage (just below minor flood).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Thursday morning for VAZ011-013-014-
     017>020-022>024-033>035.
     Flood Watch until 10 AM EDT Thursday for VAZ007-009-010-012-
     015-016-032.
NC...Flood Watch until 10 AM EDT Thursday for NCZ001>003-018-019.
WV...Flood Watch through Thursday morning for WVZ043-044-507-508.
     Flood Watch until 10 AM EDT Thursday for WVZ042.

&&

SYNOPSIS...PM
NEAR TERM...PM/RR
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Apr 29, 5:03 AM EST, 19 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
603 AM EDT Wed Apr 29 2020

NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042-301100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-
Mercer-
603 AM EDT Wed Apr 29 2020

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, a line of strong showers and thunderstorms could bring
wind gusts as high as 50 mph late this evening and overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight for
flooding and possibly wind damage.

VAZ017-301100-
Floyd-
603 AM EDT Wed Apr 29 2020

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, a line of strong showers and thunderstorms could bring
wind gusts as high as 50 mph late this evening and overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight for
flooding and possibly wind damage.

VAZ032>035-045>047-059-301100-
Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-
Charlotte-
603 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

In addition, a line of strong showers and thunderstorms could bring
wind gusts as high as 50 mph late this evening and overnight. Heavy
rainfall could result in localized flooding as well as flooding of
small creeks, streams, and rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight for
flooding and possibly wind damage.

VAZ011-013-014-018>020-022>024-WVZ043-044-507-508-301100-
Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
603 AM EDT Wed Apr 29 2020

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, a line of strong showers and thunderstorms could bring
wind gusts as high as 50 mph late this evening and overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight for
flooding and possibly wind damage.

NCZ003-019-301100-
Surry-Wilkes-
603 AM EDT Wed Apr 29 2020

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, isolated severe thunderstorms are possible late this
evening and overnight as a line of thunderstorms moves across the
region. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight for
flooding, wind damage, and an isolated tornado threat.

NCZ004>006-020-VAZ043-044-058-301100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
603 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible late this evening and
overnight as a line of thunderstorms moves across the region. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight for
flooding, wind damage, and an isolated tornado threat.

RAB

In the hours before

Special weather statement, Apr 29, 9:02 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1002 PM EDT Wed Apr 29 2020

VAZ023-300215-
Botetourt-
1002 PM EDT Wed Apr 29 2020

...A STRONG STORM WILL AFFECT CENTRAL BOTETOURT COUNTY...

At 1002 PM EDT, a strong storm was located over Fincastle, or near
Troutville, moving north at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Troutville...
Eagle Rock...
Fincastle...
Nace...
Springwood...
Lithia...
and Glen Wilton.

LAT...LON 3770 7968 3769 7967 3766 7968 3764 7964
      3741 7979 3740 7981 3743 7992 3776 7983
TIME...MOT...LOC 0202Z 197DEG 40KT 3750 7984

RS
Special weather statement, Apr 29, 9:16 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1016 PM EDT Wed Apr 29 2020

VAZ023-024-300230-
Botetourt-Rockbridge-
1016 PM EDT Wed Apr 29 2020

...A STRONG STORM WILL AFFECT WEST CENTRAL ROCKBRIDGE AND NORTH
CENTRAL BOTETOURT COUNTIES...

At 1016 PM EDT, a strong storm was located over Eagle Rock, moving
north at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Eagle Rock...
Gala...
and Springwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3755 7973 3758 7985 3779 7979 3774 7959
TIME...MOT...LOC 0216Z 201DEG 35KT 3762 7978

RS
Special weather statement, Apr 29, 11:07 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1207 AM EDT Thu Apr 30 2020

NCZ003>005-020-VAZ016-017-032-033-043-300430-
Stokes-Yadkin-Surry-Rockingham-Henry-Franklin-Patrick-Floyd-Carroll-
1207 AM EDT Thu Apr 30 2020

...A LINE OF HEAVY RAIN WILL AFFECT EASTERN
SURRY...STOKES...NORTHWESTERN ROCKINGHAM...YADKIN... SOUTHWESTERN
FLOYD...SOUTHEASTERN CARROLL...WESTERN HENRY...PATRICK AND
SOUTHWESTERN FRANKLIN COUNTIES...

At 1204 AM EDT, radar indicated showers were located along a line
extending from Mabry Mill to near Harmony. Movement was east at 20
mph.

Winds in excess of 30 mph, and torrential rainfall, is occurring
with this line, with rainfall rates up to three quarters of an inch
within 30 minutes.  This will cause ponding of water on roadways,
which will make for hazardous driving conditions.

Locations impacted include...
Mount Airy...
Flat Rock...
Yadkinville...
Pilot Mountain...
Walnut Cove...
Stuart...
and Boonville.

LAT...LON 3606 8079 3687 8052 3687 7986 3626 8006
      3626 8045 3624 8045 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8051 3608 8051
      3605 8050
TIME...MOT...LOC 0404Z 270DEG 18KT 3677 8042 3598 8072

16
Special weather statement, Apr 29, 11:13 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1213 AM EDT Thu Apr 30 2020

VAZ014-017-018-022-023-033-034-300500-
Botetourt-Franklin-Floyd-Montgomery-Craig-Roanoke-Bedford-
1213 AM EDT Thu Apr 30 2020

...A LINE OF HEAVY RAIN WILL AFFECT ROANOKE...EASTERN
CRAIG...NORTHEASTERN FLOYD...SOUTHWESTERN BOTETOURT...WEST CENTRAL
BEDFORD...CENTRAL FRANKLIN AND EASTERN MONTGOMERY COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE...

At 1212 AM EDT, radar indicated heavy rain was located along a line
extending from near Oriskany to near Rocky Knob Summit. Movement was
east at 20 mph.

Winds in excess of 30 mph, and torrential rainfall, is occurring
with this line, with rainfall rates up to three quarters of an inch
within 30 minutes.  This will cause ponding of water on roadways,
which will make for hazardous driving conditions.

Locations impacted include...
Roanoke...
Salem...
Christiansburg...
Vinton...
Rocky Mount...
Buchanan...
and Troutville.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3760 7965 3687 7986 3687 8049 3760 8015
      3763 8009
TIME...MOT...LOC 0412Z 277DEG 15KT 3757 8003 3686 8036

16
Special weather statement, Apr 30, 12:04 AM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
104 AM EDT Thu Apr 30 2020

VAZ022>024-033-034-043-044-300600-
Botetourt-Henry-Franklin-Roanoke-Rockbridge-Bedford-Pittsylvania-
104 AM EDT Thu Apr 30 2020

...A LINE OF SHOWERS WILL AFFECT
EASTERN ROANOKE...SOUTH CENTRAL ROCKBRIDGE...NORTHWESTERN
PITTSYLVANIA...NORTHERN HENRY...SOUTHERN BOTETOURT...WESTERN BEDFORD
AND FRANKLIN COUNTIES AND THE CITY OF ROANOKE...

At 103 AM EDT, radar indicated showers were located along a line
extending from near Nace to Oak Level. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Roanoke...
Vinton...
Bedford...
Rocky Mount...
Buchanan...
Glasgow...
and Troutville.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3668 7956 3675 8009 3678 8009 3679 8004
      3683 8008 3684 8007 3685 8008 3754 7993
      3765 7944
TIME...MOT...LOC 0503Z 266DEG 19KT 3746 7985 3680 7994

16
Special weather statement, Apr 30, 12:06 AM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 AM EDT Thu Apr 30 2020

NCZ004-005-VAZ032-043-300600-
Stokes-Rockingham-Henry-Patrick-
106 AM EDT Thu Apr 30 2020

...A LINE OF SHOWERS WILL AFFECT
STOKES...WESTERN ROCKINGHAM...HENRY AND SOUTHEASTERN PATRICK COUNTIES
AND THE CITY OF MARTINSVILLE...

At 106 AM EDT, radar indicated showers were located along a line
extending from near Philpott Dam to Clemmons. Movement was east at 15
mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Eden...
Martinsville...
Mayodan...
Madison...
Walnut Cove...
Stuart...
and Stoneville.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3626 8040 3678 8027 3670 7968 3654 7971
      3654 7969 3625 7991
TIME...MOT...LOC 0506Z 279DEG 14KT 3675 8006 3604 8038

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Henry

When
April 30, 12:30 AM EST to 3:00 AM EST
Where
Henry forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

At least five trees and tree limbs were blown down by strong winds across portions of Henry County.

Strong Wind, Franklin

When
April 30, 2:00 AM EST to 5:00 AM EST
Where
Franklin forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

At least two trees were blown down by strong winds across Franklin County. One tree fell along Calloway Road. Another tree was blown down along Sontag Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885720, 885718.